Ear Antibiotic May Harm Teeth

Published Online: Sunday, January 1, 2006

The frequent use of the antibiotic amoxicillin in infancy may be associated with damage to permanent teeth. Amoxicillin usually is prescribed to treat ear infections. The study, which tracked 579 children from birth to age 10, found that regular use of the antibiotic seemed related to fluorosis, a disorder that damages tooth enamel.

The results of the study indicated that 75% of the participants had been treated with amoxicillin by the age of 12 months and 92% by 32 months. The participants were examined for fluorosis at ages 8 to 10, after earlyerupting permanent teeth had come in. The researchers concluded, after adjusting for other variables, that using amoxicillin mainly in the first 6 months was closely associated with fluorosis. (The findings were reported recently in the Archives of Pediatric and Adolescent Medicine.)

Latest Articles
In case you got caught up in the Thanksgiving holiday rush, here are the top trending stories you may have missed in November:
Bryan Ziegler, PharmD, executive director of Kennedy Pharmacy Innovation Center, provides some resources for community pharmacists to use when implementing new collaborative services with primary care providers.
James Schiffer, RPh, associate at Allegaert Berger & Vogel LLC, discusses some tips for pharmacists who are facing a Drug Enforcement Administration audit.
Carlos Aquino, founder and president of PharmaDiversion LLC, talks about the importance of the Drug Enforcement Administration's (DEA) diversion website.
Latest Issues